Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



$ L^2$-regularity theory of linear strongly elliptic Dirichlet systems of order $ 2m$ with minimal regularity in the coefficients

Author: Stefan Ebenfeld
Journal: Quart. Appl. Math. 60 (2002), 547-576
MSC: Primary 35J55; Secondary 35B45, 35B65
DOI: https://doi.org/10.1090/qam/1914441
MathSciNet review: MR1914441
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, we consider the following Dirichlet system of order $ 2m$:

$\displaystyle L\left( x, \nabla \right)u = f\left( x \right) \qquad in \Omega $


$\displaystyle {\nabla ^k}u = 0 \qquad on \partial \Omega \left( k = 0,...,m - 1 \right)$

. Here, $ \Omega $ is a smooth bounded domain in $ {\mathbb{R}^n}$ and the differential operator $ L\left( x, \nabla \right)$ given by (1) satisfies the Legendre-Hadamard condition (4). From the general elliptic theory we know that for sufficiently smooth coefficients $ A_{\alpha \beta }^{\left( m \right)}, B_{\alpha \beta }^{\left( {km} \right)}, C_\alpha ^{\left( k \right)}$ and for $ f \in \\ {H^{ - m + s}}\left( \Omega , {\mathbb{R}^N} \right)$, every weak solution $ u \in H_{0}^{m}\left( \Omega , {\mathbb{R}^N} \right)$ is actually in $ {H^{m + s}}\left( \Omega , {\mathbb{R}^N} \right)$ and satisfies an a priori estimate of the following form:

$\displaystyle {\left\Vert u \right\Vert _{{M^{m + s}}\left( \Omega , {\mathbb{R... ... \hat K{\left\Vert u \right\Vert _{{L^2}\left( \Omega ,{\mathbb{R}^N} \right)}}$

. The latter a priori estimate is of particular interest in applications to nonlinear PDEs (see, e.g., [6] and [10]). There the coefficients of $ L\left( x, \nabla \right)$ result from a linearization procedure and consequently they cannot be chosen as smooth as one likes. Therefore, e.g. in [10] (Kato), the author cannot use the famous results stated in [4] (Agmon-Douglis-Nirenberg) but refers to [14] (Milani) instead.

References [Enhancements On Off] (What's this?)

  • [1] R. Adams, Sobolev Spaces, Academic Press, New York, 1975 MR 0450957
  • [2] S. Agmon, Lectures on Elliptic Boundary Value Problems, Van Nostrand, Princeton, NJ, 1965 MR 0178246
  • [3] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions 1, Comm. Pure Appl. Math. 12, 623-727 (1959) MR 0125307
  • [4] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions 2, Comm. Pure Appl. Math. 17, 35-92 (1964) MR 0162050
  • [5] C. Bandle and M. Flucher, Table of Inequalities in Elliptic Boundary Value Problems, Math. Appl., Vol. 430, Kluwer, Dordrecht, 1998 MR 1609927
  • [6] C. Dafermos and W. Hrusa, Energy methods for quasilinear hyperbolic initial-boundary value problems, Arch. Rational Mech. Anal. 87, 267-292 (1985) MR 768069
  • [7] S. Ebenfeld, Aspekte der Kontinua mit Mikrostruktur, Ph.D. thesis, Darmstadt, Shaker-Verlag, 1998
  • [8] M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton University Press, 1983 MR 717034
  • [9] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, 1983 MR 737190
  • [10] T. Kato, Abstract Evolution Equations and Nonlinear Mixed Problems, Lezioni Fermiane Pisa, 1988
  • [11] H. Koch, Hyperbolic Equations of Second Order, Ph.D. thesis, Heidelberg, 1990
  • [12] H. Koch, Mixed problems for fully nonlinear hyperbolic problems, Math. Zeit. 214, 9-42 (1993) MR 1234595
  • [13] A. Koshelev, Regularity Problem for Quasilinear Elliptic and Parabolic Systems, Springer-Verlag, New York, 1995 MR 1442954
  • [14] A. Milani, A Regularity Result for Strongly Elliptic Systems, Bollettino Un. Mat. Ital. B 2, 641-651 (1983) MR 716753
  • [15] A. Milani, A remark on the Sobolev regularity of classical solutions to strongly elliptic equations, Math. Nachr. 190, 203-219 (1998) MR 1611620
  • [16] C. B. Morrey, Multiple Integrals in the Calculus of Variations, Springer, 1966
  • [17] M. Renardy and R. Rogers, An Introduction to Partial Differential Equations, Springer-Verlag, New York, 1992 MR 2028503
  • [18] J. Wloka, Partielle Differentialgleichungen, Sobolevräume und Randwertaufgaben, Teubner, Stuttgart, 1982 MR 652934

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35J55, 35B45, 35B65

Retrieve articles in all journals with MSC: 35J55, 35B45, 35B65

Additional Information

DOI: https://doi.org/10.1090/qam/1914441
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society